Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 132, NWS Twin Cities, MN

July 25, 2006Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2006, 8:12 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2006, 8:12 PM CDT (01:12 UTC)
Expired
Jul 25, 2006, 9:15 PM CDT
In force
63 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Kanabec County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 6:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 260113
SVRMPX
MNC065-095-260215-
/O.NEW.KMPX.SV.W.0132.060726T0112Z-060726T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
812 PM CDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 915 PM CDT

* AT 808 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS     
  STORM WAS LOCATED 8 MILES WEST OF ONAMIA...AND MOVING EAST AT 35  
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ONAMIA...
  WOODLAND 
  MORA...

LAT...LON 4615 9380 4587 9377 4581 9320 4612 9316

$$
1 follow-up statement
000 
WWUS53 KMPX 260210
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT TUE JUL 25 2006

MNC065-095-260223-
/O.EXP.KMPX.SV.W.0132.000000T0000Z-060726T0215Z/
MILLE LACS MN-KANABEC MN-
907 PM CDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR KANABEC AND MILLE LACS
COUNTIES EXPIRES AT 915 PM CDT...

SEVERE STORMS HAVE MOVED OUT MILLE LACS COUNTY...AND WERE BEGINNING 
TO WEAKEN ACROSS KANABEC COUNTY. DIME SIZE HAIL AND WINDS TO 50 MPH 
WILL REMAIN POSSIBLE OVER EASTERN KANABEC COUNTY UNTIL 930 PM.

LAT...LON 4615 9380 4587 9377 4581 9320 4612 9316

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:52 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 3:52 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT TUE JUL 25 2006

.DISCUSSION...
A BIT COMPLICATED PATTERN EARLY THIS EVENING. BROAD CLOUD SHIELD
HAS INHIBITED STRONG CONVECTION OVER MUCH SOUTHWEST AND SOUTH
CENTRAL MN. HOT PROD EXTENDING FROM EASTERN IOWA INTO WEST CENTRAL
WISCONSIN AND CENTRAL MINNESOTA...COMBINED WITH POSSIBLE OLD
BOUNDARY FORM LAST NIGHT HAS HELPED TO GET A FEW STORMS GOING IN
THIS AREA. AREA OVER WEST CENTRAL MN HAS CLEARED OUT AND HAS
BECOME VERY UNSTABLE. AREAS NEAR KAXN AND KSAZ NEAR INSTABILITY
GRADIENT. LOW LEVEL FLOW NOT THE BEST AND DEEP LAYER SHEAR NOT
REAL STRONG EITHER. BUT...WITH FAIRLY STRONG DRYING BEHIND SHORT
WAVE OVER E SD...AND HIGH PRECIPITABLE WATER IN PLACE OVER SOUTH
CENTRAL MN AND WEST CENTRAL WISCONSIN..CURRENT HIGH POPS
JUSTIFIED...AND WILL EXPAND A BIT BACK WEST OVER CENTRAL MN WITH
APPROACHING SHORT WAVE. FAIRLY GOOD AGREEMENT BETWEEN WRF-NAM AND
GFS WITH TIMING OF QG FORCING ACROSS AREA LATE TONIGHT. WILL END
PRECIP IN A FEW AREAS AFTER MIDNIGHT AND ALSO MENTION SOME FOG.
OTHERWISE STRONGER DRYING AND SUBSIDENCE ON WEDNESDAY...SUGGEST
TAKING OUT MENTION OF PRECIP EXCEPT FOR PARTS OF WI. RIDGE OVER
AREA ON WEDNESDAY NIGHT BUT WARMING RETURNS BEGINNING ON THURSDAY
AND COMES BACK IN A BIG WAY ON FRIDAY. BOTH GFS AND WRF-NAM
SHOWING 850 HOT PROD SURGING ACROSS N PLAINS INTO WI. THIS IS VERY
SIMILAR TO OTHER TRAJECTORIES OF THE RETURNING VERY WARM AIR THIS
SUMMER. HAVE RAISED TEMPS IN A FEW AREAS.

LONGER TERM...FRIDAY THROUGH TUESDAY
USED GFSLR DUE TO ITS PLACEMENT OF 50H RIDGE AXIS OVER INTERMOUNTAIN
WEST....MID RANGE MID LEVEL TROUGH OVER CENTRAL QUEBEC...AND PROPER
POSITIONING OF RAIN SHIELD ACROSS EASTERN DAKOTAS LATE THIS MORNING.
MORE TWEAKING OF EXTENDED GRIDS THEN WHOLE SALE CHANGES...AND MAINLY
IN RESPONSE TO AMPLIFICATION OF AFOREMENTIONED 50H RIDGE OVER UPPER
MIDWEST THROUGH END OF WEEK AND INTO MONDAY. WITH CURRENT 850 TEMPS
OF 20 TO 22 OVER FA RAMPING INTO THE MID TO UPPER 20S THROUGH SUNDAY
...A CATEGORY OR SO RISE IN SURFACE TEMPERATURES PRETTY MUCH A NO
BRAINER. CONTINUING TO EXAM 850 TEMPS ON MONDAY INDICATES A REAL
SCORCHER SETTING UP: MID 20S TO LOWER 30S...WITH STRONG SOUTHERLY
WINDS AHEAD OF POTENT SURFACE WAVE ENTERING FAR WEST CENTRAL MN
BY LATE IN DAY. INTRODUCED SLIGHT CHANCE POPS ON MONDAY IN ASSOCIATION
WITH WARM FRONTAL BOUNDARY OF SURFACE WAVE. 250MB JET AXIS REMAINS
WELL TO THE NORTH OF U.S. BORDER THRU TUESDAY. ALTHOUGH JET DIVERGENCE
COUPLETS ARE OVERWHELMINGLY WEAK DURING THIS PERIOD...A VERY IMPRESSIVE
JET MAX MAKES ITS WAY ACROSS MN CWA MONDAY EVENING. ADD THIS TO SURFACE
BOUNDARY PROXIMITY...ALONG WITH ADDITIONAL EVAPOTRANSPIRATION TRANSPORT
FROM SOUTHERN CWA SUNDAY AND INTO MONDAY...THUS A SLIGHT CHANCE POPS
PRETTY MUCH A GIVEN MONDAY AFTERNOON INTO TUESDAY. BEST FORCING OF
COURSE WILL REMAIN WELL NORTH OF THE AREA THIS TIME FRAME. LOOKS
LIKE GOOD CHANCE OF RAINFALL DEVELOPING ON TUESDAY EVENING INTO EARLY
WEDNESDAY AS NEXT TROUGH/COOL FRONT SLICES THROUGH MUCH OF CWA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/AJZ
Hazardous weather outlook, Jul 25, 4:02 AM CDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT TUE JUL 25 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
402 AM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN...ALONG A QUASI STATIONARY FRONT...AS WELL AS AHEAD OF
A COLD FRONT APPROACHING FROM THE DAKOTAS. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS...ESPECIALLY ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAIN
WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL WISCONSIN
DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF WEST
CENTRAL WISCONSIN...GENERALLY TO THE EAST OF A LINE FROM RICE LAKE
TO DURAND...DURING THE AFTERNOON AND EVENING HOURS ON
WEDNESDAY...AS THE COLD FRONT MOVES INTO WESTERN WISCONSIN. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

SEVERE THUNDERSTORMS WILL REENTER THE FORECAST AS THE WEEKEND
APPROACHES...ALTHOUGH DETAILS ON WHERE AND WHEN THE STORMS WILL
OCCUR ARE NOT CLEAR AT THIS TIME. CONTINUE TO MONITOR FUTURE
OUTLOOKS AND FORECASTS AS THE WEEKEND APPROACHES FOR ADDITIONAL
INFORMATION ON THE EXPECTED STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

KAT

In the hours before

Special weather statement, Jul 25, 4:13 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT TUE JUL 25 2006

MNZ053-252215-
CHISAGO-
413 PM CDT TUE JUL 25 2006

...SIGNIFICANT WEATHER ALERT FOR CHISAGO COUNTY UNTIL 515 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF CHISAGO CITY OR ABOUT OVER
BRANCH...AND MOVING EAST AT 20 MPH. ADDITIONAL THUNDERSTORMS WERE
MOVING EAST ALONG THE CHISAGO WASHINGTON COUNTY BORDER.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

PEOPLE IN CHISAGO COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MDB
Special weather statement, Jul 25, 4:23 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 PM CDT TUE JUL 25 2006

MNZ063-WIZ014-252230-
POLK-WASHINGTON-
423 PM CDT TUE JUL 25 2006

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON AND POLK COUNTIES UNTIL
530 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF FOREST LAKE...AND MOVING EAST AT
20 MPH. AREAS NEAR OSCEOLA AND EAST FARMINGTON WILL BE AFFECTED BY
THIS STORM. AN ADDITIONAL STRONG THUNDERSTORM WAS DEVELOPING JUST
NORTH OF RANGE IN EASTERN POLK COUNTY AND MOVING EAST NORTHEAST.

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHEASTERN WASHINGTON AND POLK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

MDB
Special weather statement, Jul 25, 6:45 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT TUE JUL 25 2006

MNZ041>043-260045-
DOUGLAS-MORRISON-TODD-
645 PM CDT TUE JUL 25 2006

...SIGNIFICANT WEATHER ALERT FOR TODD...MORRISON AND DOUGLAS COUNTIES
UNTIL 745 PM CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
STAPLES AIRPORT TO 10 MILES WEST OF PARKERS PRAIRIE...AND MOVING
SOUTHEAST AT 40 MPH.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN DOUGLAS...TODD AND MORRISON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MDB
Special weather statement, Jul 25, 7:40 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 PM CDT TUE JUL 25 2006

MNZ043>045-260145-
KANABEC-MILLE LACS-MORRISON-
740 PM CDT TUE JUL 25 2006

...SIGNIFICANT WEATHER ALERT FOR MORRISON...MILLE LACS AND KANABEC
COUNTIES UNTIL 845 PM CDT...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANDALL...MOVING EAST AT 35 MPH.

WINDS UP TO 55 MPH CAN BE EXPECTED WITH THIS STORM.

CITIES IN THE PATH INCLUDE LASTRUP...ONAMIA...AND MORA.
Local storm report, Jul 25, 7:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 PM CDT TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             6 SE ISANTI             45.43N 93.17W
07/25/2006  E0.75 INCH       ISANTI             MN   TRAINED SPOTTER

            ALSO PICKED UP 1.5 INCHES RAIN. SMALL BRANCHES ALSO
            DOWNED.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:28 PM CDTSevere Thunderstorm WarningMPXIsanti62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.